Waterspout, Hamlin Beach to Sodus Bay Ny
- When
- August 1, 5:35 PM EST
- Where
- Hamlin Beach to Sodus Bay Ny forecast zone, 7 mi N of Hamlin Beach
- Reported by
- Public
- Coordinates
- 43.471, -77.950
A digging and sharpening mid-level trough moved from the central Great Lakes in the morning to the eastern Great Lakes by early evening. At the surface, a cold front and weak frontal wave crossed the eastern Great Lakes.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BUF wrote it up.
A digging and sharpening mid-level trough moved from the central Great Lakes in the morning to the eastern Great Lakes by early evening. At the surface, a cold front and weak frontal wave crossed the eastern Great Lakes. Shear was marginally supportive of severe weather with about 25 knots of effective shear. Extensive clouds and showers hampered destabilization across the bulk of the area. Some breaks in the rain and dense overcast allowed for a little greater instability to develop near the Pennsylvania state line, and this supported a broken line of thunderstorms around midday.|Most of the storms were only producing heavy rain and frequent lightning. Later in the day, under the sharpening trough and upper level low, showers and thunderstorms blossomed over the Great Lakes. Cold air aloft associated with the low allowed for temperatures to fall at 850 hPa low enough to support waterspout formation.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before the first event at Aug 1, 4:55 PM EST, 40 minutes earlier.
Area Forecast Discussion National Weather Service Buffalo NY 555 PM EDT Sun Aug 1 2021 .SYNOPSIS... A cold front and area of low pressure will exit the region this evening with occasional showers and scattered thunderstorms. A few storms may contain locally heavy downpours and gusty winds. Scattered showers will linger tonight before high pressure builds into the eastern Great Lakes Monday, bringing a return to dry weather that will last much of the week. && .NEAR TERM /THROUGH MONDAY/... Water vapor imagery shows a well-defined shortwave trough tracking southward across Southern Ontario. Primary cold front has made it through our region. Clusters of convection are east of the shortwave trough from Genesee Valley to the North Country. Mainly heavy downpours with these storms. Strong convection also shifting southeast off Long Point Ontario closer to the shortwave trough. Showers and a few thunderstorms remain possible across the region through the early evening as the shortwave trough moves overhead. Some gusty winds and pea size hail are possible. Also with colder temps aloft, have seen signs of waterspouts trying to develop on both Lake Erie and Lake Ontario. Per ICWR model output this will continue to be hazard through this evening especially where showers and low-level convergence persist. Rest of tonight, the shortwave trough tracks overhead and exits to the east by Monday morning. Cold air advection in northwest flow and lingering moisture will provide additional support for scattered showers south and southeast of the Lakes. Low temperatures in the mid 50s tonight. Only a few showers will be leftover across north central NY Monday morning. Dry conditions expected across the region for the remainder of the day. Cool with highs in the low to mid 70s. && .SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/... Monday night through Tuesday night will be characterized by fair and dry weather as surface-based ridging drifts eastward across our region...with temperatures and humidity levels also remaining quite comfortable. Lows Monday night will range from the upper 40s across interior portions of the Southern Tier/North Country to the mid- upper 50s along the lakeshores of far western New York...with widespread highs in the mid to upper 70s then following for Tuesday...and lows in the mid-upper 50s expected for Tuesday night. On Wednesday the surface ridge will slide off to our east...while broad upper level troughing will be in place aloft...extending from Southern Canada to some semblance of a weak upper low over the Ohio Valley. With continued slow warming/moistening of our airmass and daytime heating...a few isolated to widely scattered showers and storms cannot be ruled out across far interior sections during the afternoon and early evening...with any such activity then quickly fading after sunset. Otherwise fair dry weather will continue to prevail...with highs Wednesday near 80...and lows Wednesday night in the upper 50s to lower 60s. && .LONG TERM /THURSDAY THROUGH SUNDAY/... During this period...the modest upper level low over the Ohio Valley will weaken and lift out across New York State and New England through Friday...with a general zonal flow aloft then becoming established across our region next weekend. Meanwhile at the surface...high pressure will be anchored over the western Atlantic. Coupled together...all this will allow for a gradual but steady influx of increasingly warmer and more humid air into our region... with daytime highs climbing to the mid-upper 80s in most locations by late next weekend...and nighttime lows rising into the mid to upper 60s. With respect to precipitation chances...weak impulses circulating through the larger-scale flow aloft will combine with the slowly building warmth and humidity to yield the potential for some widely scattered to scattered showers/storms each day...with these primarily coming each afternoon/early evening in tandem with peak heating. This stated...much of the time still appears likely to remain rain free. && .AVIATION /22Z SUNDAY THROUGH FRIDAY/... Scattered showers and a few thunderstorms remain possible into the early evening however severity looks low. A brief period of MVFR/IFR is possible though. A mix of VFR/MVFR ceilings expected into this evening as northwest flow becomes prevailing behind departing surface low. Upslope flow, moisture and lake enhancement will keep MVFR ceilings overnight with IFR ceilings across the higher terrain. Drier air moves into the region Monday and prevailing VFR conditions expected at the TAF sites after 15z. Outlook... Monday night through Tuesday night...VFR. Wednesday through Thursday night...Mainly VFR. Afternoon showers and storms possible. && .MARINE... Scattered showers and some thunderstorms are possible this evening. Conditions are favorable for waterspouts through the evening as cooler air aloft moves over the eastern Great Lakes, steepening low level lapse rates and allowing lake induced equilibrium levels to rise to around 30K feet. Funnel clouds and waterspouts have already been reported at times since late this morning. Northwest winds will increase tonight through Monday morning in the wake of a departing low pressure system and cold front, resulting in choppy conditions along the south shore of Lake Ontario.and eventually along shoreline of Lake Erie toward Dunkirk and Ripley. Winds and waves should remain just below Small Craft Advisory levels. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...None. MARINE...None. && SYNOPSIS...Hitchcock/HSK/JLA NEAR TERM...HSK/JLA SHORT TERM...JJR LONG TERM...JJR AVIATION...HSK/JLA MARINE...Hitchcock/HSK/JLA
Hazardous Weather Outlook National Weather Service Buffalo NY 147 PM EDT Sun Aug 1 2021 NYZ001>008-010>014-019>021-085-021800- Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis- Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua- Cattaraugus-Allegany-Southern Erie- 147 PM EDT Sun Aug 1 2021 This Hazardous Weather Outlook is for western and north central New York. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ040-041-LOZ042>045-062>065-021800- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- 147 PM EDT Sun Aug 1 2021 This Hazardous Weather Outlook is for portions of Lake Erie and Lake Ontario. .DAY ONE...This afternoon and tonight. There is a chance of waterspouts on Lake Erie and Lake Ontario this afternoon through tonight. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-LOZ030-021800- Upper Niagara River and Buffalo Harbor-Lower Niagara River- 147 PM EDT Sun Aug 1 2021 This Hazardous Weather Outlook is for portions of Lake Erie and Lake Ontario. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf SLZ022-024-021800- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 147 PM EDT Sun Aug 1 2021 This Hazardous Weather Outlook is for the New York waters of the Saint Lawrence River. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf Hitchcock
Special Weather Statement National Weather Service Buffalo NY 138 PM EDT Sun Aug 1 2021 NYZ021-011900- Allegany- 138 PM EDT Sun Aug 1 2021 ...HEAVY RAIN DIMINISHING ACROSS SOUTHERN ALLEGANY COUNTY... Locally heavy rainfall from thunderstorms early this afternoon is tapering off across southern Allegany County, replaced by areas of light to moderate rain. Thunderstorms produced local rainfall amounts of around 2 inches along a narrow corridor from Genesee and Bolivar to southwest of Wellsville. This will result in high water this afternoon along small streams and in poor drainage areas. Motorists should be alert for standing water on roads. LAT...LON 4200 7830 4210 7831 4217 7774 4200 7775 Hitchcock
Special Weather Statement
National Weather Service Buffalo NY
324 PM EDT Sun Aug 1 2021
NYZ007-008-012045-
Jefferson-Lewis-
324 PM EDT Sun Aug 1 2021
...AN AREA OF THUNDERSTORMS WITH HEAVY RAINFALL WILL AFFECT CENTRAL
JEFFERSON AND NORTHERN LEWIS COUNTIES...
At 319 PM EDT, thunderstorms were clustered near Watertown and
the Fort Drum area, moving east at 25 mph.
Torrential rainfall from these storms will produce poor drainage
flooding and ponding of water in low lying areas. If driving through
these storms, visibilities will be reduced to near half a mile or
less.
Locations impacted include...
Watertown, Fort Drum, Carthage, Lowville, West Carthage, Adams,
Dexter, Glen Park, Herrings, Adams Center, Henderson Harbor, Barnes
Corners, Denmark, New Bremen, Sackets Harbor, Henderson, Black River,
Smithville, Philadelphia and Rodman.
This includes Interstate 81 between exits 41 and 48.
Do not drive your vehicle through flooded roadways.
LAT...LON 4375 7588 4392 7649 4396 7644 4396 7638
4395 7634 4400 7635 4411 7604 4425 7552
4410 7517 4381 7513
TIME...MOT...LOC 1919Z 267DEG 21KT 4397 7576
ThomasSpecial Weather Statement
National Weather Service Buffalo NY
514 PM EDT Sun Aug 1 2021
NYZ003-014-012200-
Ontario-Monroe-
514 PM EDT Sun Aug 1 2021
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN MONROE AND
NORTHWESTERN ONTARIO COUNTIES...
At 512 PM EDT, a thunderstorm with torrential downpours was
located over Victor, or 7 miles south of Fairport, moving southeast
at 20 mph. Ponding of water on low lying areas is possible
with this storm.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
Canandaigua, Victor, Bloomfield, Farmington, Mendon, East Bloomfield,
Manchester, Shortsville, Cheshire, Fishers, Cottage City and Holcomb.
This includes Interstate 90 between exits 45 and 44.
Do not drive your vehicle through flooded roadways.
LAT...LON 4298 7754 4306 7744 4294 7715 4284 7716
4279 7730
TIME...MOT...LOC 2112Z 304DEG 17KT 4300 7746
ThomasPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
627 PM EDT SUN AUG 1 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0614 PM WATER SPOUT 8 W BLASDELL 42.80N 79.00W
08/01/2021 LEZ041 NY TRAINED SPOTTER
WATERSPOUT ON LAKE ERIE OBSERVED FROM
BUFFALO HARBOR STATE PARK.
0620 PM WATER SPOUT 6 W BLASDELL 42.80N 78.95W
08/01/2021 LEZ041 NY NWS EMPLOYEE
WATERSPOUT ON LAKE ERIE OBSERVED FROM SKYWAY
IN BUFFALO.
&&
JLAThe Buffalo radar (KBUF), 86 km away, was scanning. The volume nearest the first event began at 22:35 UTC.
1 waterspout. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Lake Ontario in 2021Every state in 2021This day in weather history
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 982706.